Alert archive / Texas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 64, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 31, 2000, 5:52 PM CST for Ector County, Midland County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Mar 31, 2000, 5:52 PM CST (23:52 UTC)
- Expired
- Mar 31, 2000, 6:30 PM CST
- In force
- 38 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Ector County, TX, Midland County, TX
The radar
The Midland/Odessa radar (KMAF), 11 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 31, 4:15 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.9 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 729 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 505 m²/s²
- 0-3 km storm-relative helicity
- 534 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 312353 SVRMAF TXC135-329-010030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 552 PM CST FRI MAR 31 2000 THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN ECTOR COUNTY IN TEXAS MIDLAND COUNTY IN TEXAS * UNTIL 630 PM CST * AT 550 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 7 MILES SOUTHEAST OF ODESSA...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE... MISSION DORADO...VALLEY VIEW...MIDLAND INTERNATIONAL AIRPORT... WARFIELD...COTTON FLAT...ODESSA AND MIDLAND. LARGE HAIL AND WIND GUSTS UP TO 80 MPH CAN BE EXPECTED IN THE WARNED AREA. HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS. A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THIS AREA. LAT...LON 3177 10246 3165 10231 3195 10190 3213 10210 RSB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 1:47 PM CST, 4 hours 5 minutes earlier.
Area forecast discussion, Mar 31, 1:47 PM CST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 147 PM CST FRI MAR 31 2000 IN THE SHORT TERM...AN UPDATE IS FORTHCOMING TO ADJUST FORECASTED HIGH TEMPERATURES DOWNWARD OVER THE NORTHERN PORTIONS OF THE FORECAST AREA DUE TO THE PERSISTENT OVERCAST CONDITIONS. VISIBLE SATELLITE IMAGERY SHOWS CLOUDY CONDITIONS GENERALLY NORTHEAST OF A DRYDEN TO ABQ LINE. RADAR INDICATES SOME LIGHT RAIN FALLING OVER PORTIONS OF GAINES AND ANDREWS COUNTIES...PROBABLY THE RESULT OF SOME ISENTROPIC LIFTING AND SOME WEAK UPPER SHRTWV ENERGY MOVING ACROSS THAT AREA. THE LATEST SFC ANALYSIS SHOWS A SFC LOW LOCATED OVER SOUTHEAST NEW MEXICO...WITH A DEVELOPING WARM FRONTAL BOUNDARY/DIFFERENTIAL HEATING ZONE FROM SOUTH OF GDP TO NEAR FST TO NEAR DRYDEN. A DRYLINE WAS ORIENTED NORTH-SOUTH FROM WEST OF FST INTO THE BEND BEND REGION. WITH LITTLE CLOUD COVER OVER SOUTHWEST TEXAS PRESENTLY...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP IN AREAS WITH BETTER DAYTIME HEATING...JUST EAST OF THE DRYLINE...IN AREAS OF FAVORABLE LOW LVL SHEAR AND STEEP 850-500 MB LAPSE RATES. THUNDERSTORMS THAT DO DEVELOP AREA EXPECTED TO MOVE NORTHEAST ACROSS THE FORECAST AREA. THE ETA PROGS THE BEST 850 MB LOW LVL MSTR CONVERGENCE...THE 850 MB THETA-E AXIS...AND MODERATE INSTABILITIES (MUCAPES NEAR 2000 J/KG AND -4 TO -6 LI) SETTING UP FROM NEAR MAF SOUTHWARD INTO THE EDWARDS PLATEAU REGION BY 00Z TONIGHT. THIS PROG SEEMS REASONABLE CONSIDERING THE CURRENT LOCATION OF THE DRYLINE AND EXPECTED SFC DEW POINTS ACROSS THE SOUTHERN PORTIONS OF THE FORECAST AREA LATER THIS AFTERNOON AND EVENING. WITH THE UPPER STORM SYSTEM IN AZ EXPECTED TO MOVE INTO NORTHERN MEXICO LATER TODAY...I EXPECT THAT THERE WILL BE VERY LITTLE CHANGE IN THE BROAD AREA OF SFC LOW PRESSURE LOCATED WEST OF OUR FORECAST AREA. UPSLOPE EAST TO SOUTHEAST LOW LVL FLOW WILL PERSIST ACROSS THE FORECAST AREA EAST OF THE MOUNTAINS. THUNDERSTORMS THAT DEVELOP ACROSS THE NORTHEAST PORTIONS OF THE FORECAST AREA WILL BE THE ELEVATED TYPE...WITH THE MAIN SEVERE WEATHER THREAT OVER THE ROLLING PLAINS AND WESTERN PORTIONS OF THE BIG COUNTRY BEING LARGE HAIL. FARTHER SOUTH...NEAR THE DEVELOPING WARM FRONT...DECENT DIRECTIONAL SHEAR WILL EXIST WITH SR HELICITIES OF AROUND 200 M2/S2. THE POSSIBILITY OF ISOLATED TORNADOES APPEARS TO EXIST IN THIS AREA. AS A COLD FRONT MOVES INTO THE AREA TOMORROW...SHOWERS AND THUNDERSTORM DEVELOPMENT WILL BE OF THE ELEVATED VARIETY ACROSS THE FORECAST AREA...SIMILAR TO WHAT OCCURRED NORTH OF HERE EARLIER TODAY. THE MOST IMPRESSIVE AREAS OF ISENTROPIC LIFT...ALONG WITH THE AXIS OF DEEPER MOISTURE ARE FORECAST TO SHIFT EAST OF THE AREAS TOMORROW...WHICH ADD SOME CREDENCE TO THE SLIGHT DECREASE IN FAN POP GUIDANCE THROUGH SUNDAY. FOR NOW...WILL TREND POPS SLIGHTLY LOWER FOR THE SECOND THROUGH FOURTH PERIODS. FOR THE EXTENDED FORECAST...THE MRF CONTINUES TO MOVE THE UPPER SYSTEM WELL INTO NORTHERN MEXICO...BEFORE SWING THE SYSTEM TOWARDS DEEP SOUTH TEXAS TOWARDS THE WEDNESDAY OF NEXT WEEK. FOR NOW...I WILL MAINTAIN A CHANCE OF SHOWERS OR THUNDERSTORMS THROUGH TUESDAY... WITH A SLIGHT WARMUP ON WEDNESDAY. MY PREFERRED MODEL WAS THE ETA...WHICH DID A SLIGHTLY BETTER JOB WITH THE TIMING OF THE ADVANCING COLD FRONT INTO THE FORECAST AREA. PRELIMINARY CCF... MAF 48/66/43/63 5332 LSA 44/61/40/59 5332 E41 49/63/46/61 5332 6R6 57/77/55/70 5232 MRF 42/68/36/62 3232 CNM 44/67/41/64 4332 .MAF... TX...NONE. NM...NONE. PV
In the hours before
Special weather statement, Mar 31, 12:35 PM CST, 5 hours 17 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-312200- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1235 PM CST FRI MAR 31 2000 THE THREAT FOR SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND TONIGHT FOR MUCH OF THE FORECAST AREA. IN THE EARLY AFTERNOON...INITIAL THUNDERSTORM DEVELOPMENT IS EXPECTED TO BE IN THE MOUNTAINOUS AREAS THEN MOVE TO THE NORTHEAST INTO THE PLAINS. LATER IN THE AFTERNOON...THE DRYLINE IS EXPECTED TO MOVE EAST OF THE MOUNTAINS AS WELL AND WILL SERVE AS A FOCUS FOR DEVELOPMENT. ABUNDANT SUNSHINE OVER THE TRANS PECOS REGION WILL ALSO HELP TO BUILD THUNDERSTORMS THIS AFTERNOON. CHANCES FOR THUNDERSTORMS IN THE NORTHEASTERN SECTIONS OF THE OUTLOOK AREA WILL PRIMARILY BE AFTER SUNSET. THE PRIMARY THREAT TO THE ENTIRE REGION WILL BE LARGE HAIL...UP TO ABOUT 2 INCHES IN DIAMETER. SOME STORMS MAY ALSO PRODUCE POTENTIALLY DAMAGING DOWNBURST WINDS. TORNADOES ARE POSSIBLE WITH A FEW STORMS AS WELL...HOWEVER IN THE NORTHERN PARTS OF THE OUTLOOK AREA...COLD AIR NEAR THE SURFACE WILL HAMPER TORNADO FORMATION. PRESENT INDICATIONS SUGGEST THAT TORNADO FORMATION WOULD BE ISOLATED AND MAINLY EAST OF THE MOUNTAINS AND MAINLY SOUTH OF A SEMINOLE TO BIG SPRING LINE. SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS AFTERNOON THROUGH THIS EVENING. MATHEWS
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 5:29 PM CST | Severe Thunderstorm Warning | MAF | Crane | 46 min |
| Mar 31, 5:43 PM CST | Severe Thunderstorm Warning | MAF | Ward | 32 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.